Oklahoma, 2017Flash Flooding in Oklahoma, September 27, 2017
September 27, 2017 · NWS OUN · 2 events in 1 county or zone
Moderate to heavy showers persisted for long enough during the morning of the 27th across portions of southwest Oklahoma to cause some localized flooding. One report of flooding was received between Lawton and Cache.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy showers persisted for long enough during the morning of the 27th across portions of southwest Oklahoma to cause some localized flooding. One report of flooding was received between Lawton and Cache. The intersection of NW Cache Rd and NW Airport Rd was reported to be flooded and impassible.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 27, 4:31 AM CST, 19 minutes earlier.
Area forecast discussion, Sep 27, 4:31 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
531 AM CDT Wed Sep 27 2017
...Aviation Discussion...
&&
.AVIATION...
For the 12z TAFs:
VFR conditions will be limited to north-central Oklahoma airports
(including PNC), but all other areas will see at least MVFR
conditions lasting for much of the day. Widespread rain is
occurring with a narrow band of enhanced rainfall rates causing
reduced visibilities roughly near/parallel Interstate 44.
Visibility reductions due to heavy rain could persist for much of
the morning near and north of I-44, mainly across southwest
Oklahoma. Ceilings may vary but should generally improve from
MVFR/IFR to VFR by this evening.
&&
.PREV DISCUSSION... /issued 349 AM CDT Wed Sep 27 2017/
DISCUSSION...
Widespread rain continues across portions of the area early this
morning. Some higher rates were observed overnight in the vicinity
of Wichita Falls and Fredrick prompting a few Flood Advisories,
but overall flooding has probably been minor based on amounts
estimated by radar and duration. Up to an inch of additional rain
will be possible today, primarily across a small section of
southwest Oklahoma where deepest moisture best aligns with
strongest ascent seen on 300-310K isentropic surfaces. This should
not cause significant flooding concerns. Current plans are to let
the Flood Watch continue for a little while longer and then as
heavier rainfall rates shift northward, we may be able to cancel
all or at least part of the watch early.
We have categorical/definite probabilities of light/moderate rain
across a fairly large area this morning from western north Texas
through southwest Oklahoma into portions of central Oklahoma.
There is enough isentropic ascent to keep light rain going through
much of the morning before gradually decreasing later this
afternoon and evening as low level flow relaxes and veers
slightly.
The large scale pattern doesn't change much through the end of the
week. Anomalous moisture will remain over the area within a band
of southwesterly flow aloft ahead of Southwest closed low. Models
handle the northeastward movement of this low up into the central
Rockies by Friday. Slight enhancement of upper jet at the base of
eastern Canada trough and some weakening on its western end as
Rockies low fills slightly may position the jet's right entrance
in a favorable position for subtle lift and additional
precipitation Thursday. There are hints of a weak shortwave trough
within the southwesterly flow aloft as well. We have raised
precipitation probabilities across western portions of the area
Thursday/Thursday night, and then spread low probabilities
eastward into central Oklahoma on Friday.
Dry weather is expected Saturday and and Sunday. There are still
consistency and agreement issued in medium range guidance that
leads to a below average confidence forecast from late Sunday
into early next week. Showers and storms should mostly stay north
of our area in Kansas Sunday/Monday considering a mean
position/amplification of mid-upper trough. ECMWF is quicker with
the lead wave and overall less amplified with the main trough,
while GFS and most of its ensembles are more amplified and thus
more aggressive with southward push of the cold front and
convective chances into our area. All models generally strengthen
upper ridging by mid week bringing an above normal but dry pattern
to the area.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 65 58 73 58 / 100 10 10 10
Hobart OK 64 58 70 58 / 100 30 20 20
Wichita Falls TX 68 60 73 60 / 90 30 50 50
Gage OK 64 52 67 52 / 50 20 20 20
Ponca City OK 68 56 75 55 / 70 10 10 0
Durant OK 81 64 80 61 / 30 20 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this evening for OKZ035>038-044.
TX...Flood Watch through this evening for TXZ083>089.
&&
03/12
Hazardous weather outlook, Sep 27, 3:55 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
455 AM CDT Wed Sep 27 2017
OKZ004>048-050>052-TXZ083>090-281000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
455 AM CDT Wed Sep 27 2017
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Heavy Rain/Flooding...
Heavy rainfall may lead to flooding across portions of northern
Texas and southwest Oklahoma today. A Flood Watch is in effect for
this area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Thunderstorms...
Low thunderstorm chances are expected Thursday and Friday across
portions of western Oklahoma and north Texas. Severe weather is
not expected.
Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.
Flash Flood, Comanche
- When
- September 27, 4:50 AM CST to 7:50 AM CST
- Where
- Comanche County, 1.83 mi ESE of Cache to 1.87 mi ESE of Cache
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.624, -98.599
A report was relayed by broadcast media that the intersection of NW Cache Rd and NW Airport Rd was flooded and impassible.
Flash Flood, Comanche
- When
- September 27, 5:18 AM CST to 9:18 AM CST
- Where
- Comanche County, 3.95 mi W of Lawton to 3.9 mi W of Lawton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.610, -98.459
A report was relayed by broadcast media of flooding at the intersection of 53rd and Gore Blvd. Water was reported to be coming into a vehicle at this intersection.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, September 27 to 29, 20172 injured · $170,000 · 7 events
- Damaging Winds in Maine, September 27, 201752 kt wind · 9 events
- Waterspout in Lake Michigan, September 27, 20171 event
- Winter Weather in Colorado, September 27, 20171 event
- Flood in Alaska, September 27 to 28, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722812, 722813.